Unit 4: Patient Treatment and Transport
Medical Emergencies
Medical emergencies can develop suddenly, and recognizing the warning signs may save a patient’s life. From strokes and diabetic emergencies to seizures, allergic reactions, and drug overdoses, EMTs must quickly identify serious conditions and provide appropriate care. This NREMT study guide reviews common medical emergencies, their signs and symptoms, and important treatment decisions. Five EMT practice questions with explanations will help you prepare for the National Registry exam.
Medical emergencies result from illnesses or conditions affecting the body’s normal functions. Some develop gradually, while others become life-threatening within minutes.
EMTs must identify the nature of illness, recognize immediate life threats, and provide appropriate treatment while arranging transport.
Neurological Emergencies
Neurological emergencies affect the brain, spinal cord, or nervous system. Common signs include altered mental status, weakness, seizures, and loss of consciousness.
Stroke
A stroke occurs when blood flow to part of the brain is blocked or bleeding occurs within the brain.
The mnemonic BE FAST helps EMTs recognize stroke symptoms:
- B – Balance: Sudden dizziness or loss of balance.
- E – Eyes: Sudden vision changes.
- F – Face: Facial drooping or weakness.
- A – Arms: Weakness or numbness, especially on one side.
- S – Speech: Slurred speech or difficulty speaking.
- T – Time: Recognize the emergency and act quickly.
Determine the patient’s last known well time, when they were last known to be at their normal neurological baseline.
Stroke patients require rapid assessment, blood glucose testing when indicated, and prompt transport to an appropriate stroke-capable facility.
Seizures
A seizure results from abnormal electrical activity in the brain. Signs may include uncontrolled movements, staring, unresponsiveness, or loss of consciousness.
During a seizure, protect the patient from injury. Do not restrain their movements or place anything in their mouth.
Afterward, reassess airway, breathing, circulation, and mental status. Confusion or drowsiness following a seizure is called the postictal state.
A seizure lasting five minutes or longer, or repeated seizures without recovery between them, is a serious emergency requiring prompt advanced care.
Diabetic Emergencies
Diabetic emergencies occur when blood glucose becomes too low or excessively high.
Hypoglycemia
Hypoglycemia generally refers to blood glucose below 70 mg/dL.
Common signs include:
- Sweating and shakiness.
- Weakness or hunger.
- Confusion or unusual behavior.
- Seizures or unconsciousness in severe cases.
If the patient can follow instructions, swallow safely, and protect their airway, oral glucose may be administered under EMS protocols.
Never give oral glucose to a patient who cannot swallow safely.
Severe hypoglycemia may require glucagon or other treatment according to provider authorization and local protocols.
Hyperglycemia
Hyperglycemia occurs when blood glucose is excessively high. Signs may include excessive thirst, frequent urination, dehydration, nausea, and altered mental status.
A serious complication called diabetic ketoacidosis (DKA) may produce deep, rapid breathing known as Kussmaul respirations and a fruity odor on the breath.
EMTs should assess airway, breathing, circulation, and blood glucose when indicated. Severe hyperglycemia requires supportive care and prompt medical evaluation.
Allergic Reactions and Anaphylaxis
An allergic reaction occurs when the immune system responds to substances such as foods, medications, or insect stings.
Mild reactions may cause itching, hives, or localized swelling.
Anaphylaxis is a severe, potentially life-threatening allergic reaction that may affect breathing and circulation.
Possible signs include:
- Difficulty breathing or wheezing.
- Swelling of the tongue, lips, or throat.
- Hives or widespread flushing.
- Dizziness, fainting, or signs of shock.
Anaphylaxis can occur without obvious skin symptoms.
Epinephrine is the first-line medication for anaphylaxis. EMTs may administer or assist with epinephrine using an appropriate auto-injector when authorized by local protocols.
Provide airway and breathing support as needed and arrange rapid transport. Do not delay authorized epinephrine treatment when anaphylaxis is recognized.
Poisoning and Drug Overdoses
Poisoning occurs when harmful substances enter the body through ingestion, inhalation, injection, or skin contact.
Signs may include nausea, vomiting, altered mental status, abnormal vital signs, and breathing difficulties.
Opioid Overdose
Opioids such as fentanyl, heroin, and certain prescription medications can suppress breathing.
Signs may include:
- Slow, shallow, or absent breathing.
- Unresponsiveness.
- Pinpoint pupils.
- Gurgling or snoring respirations.
- Cyanosis or other signs of inadequate oxygenation.
When opioid overdose is suspected, assess airway, breathing, and circulation immediately.
Provide assisted ventilation if breathing is inadequate. Administer naloxone according to EMS protocols, but never delay respiratory support or CPR when indicated.
Patients who respond to naloxone still require reassessment and medical evaluation because respiratory depression may return.
Other Poisoning Emergencies
For suspected poisoning:
- Protect yourself from hazardous substances.
- Remove the patient from exposure when safe.
- Assess airway, breathing, and circulation.
- Identify the substance and exposure details when possible.
- Contact medical direction or Poison Control as appropriate.
- Provide supportive care and arrange transport.
Do not induce vomiting or administer activated charcoal unless specifically directed under an approved protocol.
Environmental Emergencies
Exposure to extreme temperatures can cause serious medical emergencies.
Heat Exhaustion
Heat exhaustion may cause heavy sweating, dizziness, headache, nausea, and weakness.
Move the patient to a cooler location and begin appropriate cooling measures.
Heat Stroke
Heat stroke is a life-threatening emergency involving severe overheating and central nervous system dysfunction.
Signs may include high body temperature, confusion, seizures, or unconsciousness. The patient may have dry or sweaty skin.
Begin rapid cooling immediately while arranging emergency transport. Cold-water immersion is highly effective when available and safe.
Hypothermia
Hypothermia occurs when the body’s core temperature becomes abnormally low.
Signs may include shivering, confusion, slow breathing, and decreased responsiveness.
Move the patient to a protected environment, remove wet clothing when practical, and prevent further heat loss. Handle severely hypothermic patients gently.
Behavioral Emergencies
Behavioral emergencies involve changes in mood, thinking, or behavior that may create safety concerns.
Possible causes include psychiatric conditions, substance use, hypoglycemia, head injuries, and other medical problems.
EMTs should maintain scene safety, communicate calmly, and avoid unnecessary confrontation.
Never assume unusual behavior or confusion is caused by a psychiatric condition. Always consider possible underlying medical emergencies.
Prioritizing Treatment and Transport
Medical emergencies requiring immediate attention include:
- Unresponsiveness or severely altered mental status.
- Inadequate breathing.
- Signs of shock.
- Suspected stroke.
- Severe anaphylaxis.
- Prolonged or repeated seizures.
- Serious poisoning or overdose.
After addressing life threats, provide supportive care, monitor vital signs, and reassess the patient during transport.
Transport decisions should reflect the patient’s condition, local protocols, and the capabilities of available medical facilities.
Key Tip
Treat immediate life threats before trying to determine an exact diagnosis. Support airway and breathing, check blood glucose when indicated, recognize time-sensitive conditions such as stroke and anaphylaxis, and arrange appropriate transport. Never delay necessary treatment to complete an extensive medical history.
